Winter Weather, Miller
- When
- March 11, 6:00 PM CST to March 12, 12:00 AM CST
- Where
- Miller forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 33.312, -93.892 (the zone’s center; the record gives no point)
A longwave trough dug south through the Plains and Mississippi Valley on March 10th-11th, which ushered in a strong cold front south into Southeast Oklahoma, Southwest Arkansas, East Texas, and North Louisiana on the 11th. Pacific moisture increased beneath and ahead of this trough and approaching cold front, with large scale forcing also increasing ahead of these features to generate areas of…
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SHV wrote it up.
A longwave trough dug south through the Plains and Mississippi Valley on March 10th-11th, which ushered in a strong cold front south into Southeast Oklahoma, Southwest Arkansas, East Texas, and North Louisiana on the 11th. Pacific moisture increased beneath and ahead of this trough and approaching cold front, with large scale forcing also increasing ahead of these features to generate areas of light snow across Southwest and South-central Arkansas during the evening hours. Temperatures remained near or slightly above freezing with the frontal passage as the snow developed over the area, with snowfall rates high enough to allow for light accumulations across the area through the evening. However, isolated higher amounts near and in excess of 2 inches fell in localized areas of Western and Northern Union County.
The following are snow totals at various locations across Southwest and South-central Arkansas:
Miller County: 8 SE of Texarkana, 0.1 inches.|Lafayette County: Lewisville, 1.0 inches. |Columbia County: Emerson, 1.5 inches, 2 S of Magnolia, 1.2 inches, and 1 N of Magnolia, 0.7 inches. |Union County: 6 WSW of Junction City: 2.5 inches, 2 SSE of Norphlet, 2.0 inches, 2 WSW of El Dorado, 1.8 inches, 1 WNW of El Dorado, 1.3 inches, and El Dorado, 1.0 inches.|Nevada County: 1 E of Prescott, 1.3 inches, and 2 N of Prescott, 1.0 inches.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Shreveport, LA wrote its last area forecast discussion before the first event at Mar 11, 3:05 PM CST, 2 hours 55 minutes earlier.
Area Forecast Discussion
National Weather Service Shreveport LA
305 PM CST Fri Mar 11 2022
.SHORT TERM.../Tonight through Saturday Night/
The threat of wintry precipitation will drift further south
across the Louisiana/Arkansas border tonight before quickly
clearing out behind the frontal boundary, ushering in one more
round of cooler than normal temperatures through the weekend.
Until then, northerly surface flow will continue to shift further
south into Northern Louisiana, while post-frontal isentropic
upglide maintains the chance of wintry precipitation until
midnight north of the I-20 corridor. With any wintry precipitation
that accumulates, warm antecedent soils will limit road hazards
to elevated bridges and overpasses.
After midnight on Friday night, drier air will follow and
undercut the remaining precipitation just as quickly as it arrives
with minimum temperatures ranging from the lower 20s in northern
zones to the lower 30s in southern zones. Northerly winds at or
just above 10 knots will maintain cold air advection and wind
chills into the lower 20s across the Ark-La-Tex. The same cold air
mass will moderate Saturday's diurnal curve well below normal
with maximum temperatures in the lower 50s under clear skies. By
Saturday night, winds will continue to wane, becoming light and
variable. This will allow for some radiational cooling that brings
minimum temperatures down into the lower 30s. /16/
.LONG TERM.../Sunday through Thursday Night/
Dry weather should persist on Sunday. Low-level southerly flow will
return to the region with a surface ridge over the Southeast CONUS.
An upper trough will dive southeast from the Pacific Northwest into
the Rockies resulting in rapid lee surface cyclogenesis. The
developing surface low will give us a tight pressure gradient and
some gusty winds. The increased southerly flow will bring warm air
advection to the area and helping a rapid warming trend to commence.
Low-level moisture will be much slower to return as there won't be
quite a direct fetch off the Gulf of Mexico. However, surface winds
should become more favorable early Monday morning for a rapid surge
of Gulf moisture northward.
By noon Monday, the upper trough will move into the Southern Plains
and the surface low will move into Central Oklahoma with a Pacific
cold front/dryline trailing southward. Strong forcing for ascent for
overspread the area and scattered convection should rapidly develop
across much of the area Monday afternoon. The highest rain chances
Monday afternoon should be across Deep East Texas and the Toledo
Bend Country where deep layer moisture should be highest.
Thunderstorms will become widespread Monday evening as the upper
trough, surface low, and dryline begin to move across the ArkLaTex.
Shear profiles are more than sufficient to support severe
thunderstorms, and low-level wind shear should also be quite strong.
The one limiting factor be a relatively lack of surface-based
instability, despite daytime high temperatures in the upper 60s to
lower 70s. The limited low-level instability may simply be due to
the high amount of precip coverage. However, lapse rates are also
expected to be steep, and elevated instability should increase with
cooling temperatures aloft as the upper trough moves overhead.
Therefore, severe thunderstorms appear possible Monday afternoon and
into Monday night. Damaging winds, large hail, and isolated
tornadoes will be possible.
The severe weather threat may extend into early Tuesday morning
across portions of Louisiana and Southern Arkansas but should be
diminishing from west to east, and should end entirely well before
sunrise. Showers wrapping around the departing surface low and upper
trough may persist across the eastern half of the forecast area
through Tuesday afternoon. There will be very little cool air behind
this front, so temperatures on Tuesday should still warm into the
mid to upper 60s.
Dry weather should return Wednesday through Thursday morning as
shortwave ridging moves across the area, which should help daytime
highs warm well into the 70s areawide. The next major upper trough
will dig into the Southern Rockies and Southern High Plains by
Thursday afternoon. This should set the stage for more convection
during the latter half of the work week, possibly as early as
Thursday afternoon and evening.
CN
&&
.PREV DISCUSSION... /issued 1207 PM CST Fri Mar 11 2022/
AVIATION...
For the 11/18Z TAF update, precipitation and wintry precipitation
are expected to impact most of the airspace within the period
before quickly exiting. Deterioration to MVFR/IFR and -RASN will
begin by 12/00Z and continue through 12/06Z before dry air quickly
follows. VFR conditions will return by the end of the period with
northerly winds. /16/
&&
.PRELIMINARY POINT TEMPS/POPS...
SHV 29 53 33 63 / 80 0 0 0
MLU 30 50 29 61 / 80 0 0 0
DEQ 22 53 28 64 / 30 0 0 0
TXK 27 51 35 65 / 80 0 0 0
ELD 26 50 30 63 / 80 0 0 0
TYR 26 55 34 65 / 20 0 0 0
GGG 26 55 33 66 / 60 0 0 0
LFK 29 56 32 64 / 40 0 0 0
&&
.SHV WATCHES/WARNINGS/ADVISORIES...
AR...Winter Weather Advisory until midnight CST tonight for
ARZ070>073.
Winter Weather Advisory until midnight CST tonight for ARZ050-
051-059>061.
LA...Winter Weather Advisory until midnight CST tonight for
LAZ001>004-006.
OK...Winter Weather Advisory until midnight CST tonight for OKZ077.
TX...Winter Weather Advisory until midnight CST tonight for TXZ097-
112-126-136>138.
Winter Weather Advisory until midnight CST tonight for TXZ096-
108>111-124-125.
&&
16/09/16Hazardous Weather Outlook National Weather Service Shreveport LA 145 PM CST Fri Mar 11 2022 ARZ050-051-059>061-070>073-LAZ001>004-006-OKZ077-TXZ096-097- 108>112-124>126-136>138-121200- Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette- Columbia-Union-Caddo-Bossier-Webster-Claiborne-McCurtain- Red River-Bowie-Franklin-Titus-Camp-Morris-Cass-Wood-Upshur- Marion-Smith-Gregg-Harrison- 145 PM CST Fri Mar 11 2022 This Hazardous Weather Outlook is for portions of south central Arkansas, southwest Arkansas, north central Louisiana, northwest Louisiana, southeast Oklahoma and northeast Texas. .DAY ONE...This Afternoon and Tonight... Areas of rain and a few embedded thunderstorms will quickly increase across the region this afternoon ahead of a strong upper level trough. As temperatures fall to near freezing by mid to late this afternoon across portions of extreme Northeast Texas, Southeast Oklahoma, and Southwest Arkansas, this rain is expected to change over to a wintry mix of sleet and snow before transitioning to all snow during the evening. Snowfall accumulations near an inch will be possible mainly along and north of the I-30 corridor, especially on elevated surfaces such as bridges and overpasses, as well as on grassy surfaces. Higher totals between one and two inches will be possible in Northern McCurtain County. This wintry mix will eventually move into portions of extreme Southern Arkansas and Northern Louisiana later this evening, with very light snow accumulations possible before the precipitation diminishes completely around midnight. .DAYS TWO THROUGH SEVEN...Saturday through Thursday... Thunderstorms will be possible again Monday afternoon and night. Some of these storms could be severe. While the severe weather threat should diminish by sunrise Tuesday, a few storms may linger across Southern Arkansas and Northeast Louisiana through Tuesday afternoon. Thunderstorms will be possible again Thursday afternoon and into Thursday night. A few storms could be strong. .SPOTTER INFORMATION STATEMENT... Activation of emergency management personnel, amateur radio operators, and storm spotters may be needed through tonight with snowfall accumulations possible across the northern half of the region. LAZ005-010>014-017>022-TXZ149>153-165>167-121200- Lincoln-De Soto-Red River-Bienville-Jackson-Ouachita-Sabine- Natchitoches-Winn-Grant-Caldwell-La Salle-Cherokee-Rusk-Panola- Nacogdoches-Shelby-Angelina-San Augustine- 145 PM CST Fri Mar 11 2022 This Hazardous Weather Outlook is for portions of north central Louisiana, northwest Louisiana, east Texas and northeast Texas. .DAY ONE...This Afternoon and Tonight... Showers and isolated thunderstorms will increase this afternoon across East Texas and North Louisiana ahead of a strong upper level trough. This rain may briefly transition over to a wintry mix of mostly snow this evening, but surface temperatures are expected to remain above freezing and thus, little if any snow accumulations are expected. Precipitation will diminish from west to east across the region late this evening through midnight. .DAYS TWO THROUGH SEVEN...Saturday through Thursday... Thunderstorms will be possible again Monday afternoon and night. Some of these storms could be severe. While the severe weather threat should diminish by sunrise Tuesday, a few storms may linger across Southern Arkansas and Northeast Louisiana through Tuesday afternoon. Thunderstorms will be possible again Thursday afternoon and into Thursday night. A few storms could be strong. .SPOTTER INFORMATION STATEMENT... Activation of emergency management personnel, amateur radio operators, and storm spotters should not be needed through tonight. 09
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
456 PM CST FRI MAR 11 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0440 PM SNOW 6 W HOCHATOWN 34.19N 94.78W
03/11/2022 E0.5 INCH MCCURTAIN OK DEPT OF HIGHWAYS
THE OK DEPT. OF TRANSPORTATION POSTED A
PICTURE OF LIGHT SNOW ACCUMULATIONS ON
GRASSY SURFACES ALONG HIGHWAY 259 NEAR THE
HOCHATOWN COMMUNITY.
&&
15PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
510 PM CST FRI MAR 11 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0507 PM SNOW 2 N PRESCOTT 33.83N 93.39W
03/11/2022 E1.0 INCH NEVADA AR DEPT OF HIGHWAYS
AN ARDOT TRAFFIC CAM DEPICTS ABOUT AN INCH
OF SNOW ON GRASSY SURFACES ALONG I-30 JUST
NORTH OF PRESCOTT NEAR ITS INTERSECTION OF
HIGHWAY 19. ROADS REMAIN MOSTLY WET AT THIS
TIME. STILL SNOWING.
&&
15PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
515 PM CST FRI MAR 11 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0513 PM SNOW 2 N HOPE 33.69N 93.59W
03/11/2022 E0.1 INCH HEMPSTEAD AR DEPT OF HIGHWAYS
AN ARDOT TRAFFIC CAM INDICATES A VERY LIGHT
DUSTING OF SNOW ALONG I-30 JUST NORTH OF
HOPE. ROADS ARE WET AT THIS TIME. STILL
SNOWING.
&&
15PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
527 PM CST FRI MAR 11 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0524 PM SNOW 3 S GILLHAM 34.13N 94.31W
03/11/2022 E1.0 INCH SEVIER AR DEPT OF HIGHWAYS
AN ARDOT TRAFFIC CAMERA INDICATES ABOUT AN
INCH OF SNOW ON GRASSY AND ELEVATED SURFACES
ALONG HIGHWAY 71 AT THE RAILROAD CROSSING
JUST SOUTH OF GILLHAM. ROADS ARE MOSTLY DRY
AT THIS TIME. STILL SNOWING LIGHTLY.
&&
15PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
532 PM CST FRI MAR 11 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 PM SNOW 3 S BROKEN BOW 33.98N 94.75W
03/11/2022 E1.0 INCH MCCURTAIN OK DEPT OF HIGHWAYS
THE OK DEPT. OF TRANSPORTATION POSTED A
PICTURE OF LIGHT SNOW ACCUMULATIONS ON
GRASSY SURFACES ALONG HIGHWAY 259 IN THE
HILL CHAPEL COMMUNITY JUST SOUTH OF BROKEN
BOW.
&&
15PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
537 PM CST FRI MAR 11 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 PM SNOW 4 E IDABEL 33.90N 94.74W
03/11/2022 E1.0 INCH MCCURTAIN OK PUBLIC
A PICTURE WAS POSTED TO SOCIAL MEDIA OF SNOW
ON GRASSY SURFACES IN THE SHULTS COMMUNITY
JUST EAST OF IDABEL.
&&
15The national radar mosaic for the moment the first event began.
4 winter weather, 1 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Arkansas in 2022Every state in 2022This day in weather historyWarnings in Arkansas, March 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1006739, 1006740, 1006741, 1006742, 1006744.